Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Clinical Trial for Lexiva
May 20, 2005

My doctor asked me to consider taking part in a clinical study. Currently I am on Kaletra and Combivir. I have been on this regime for a little over a year and have done amazingly well. When I started, my T-cells were only 17 and my viral load was over 1 million. Today, I am at 239 T and viral load 116; however, my lipids are high with cholesterol at 245. I tried the Fish Oil and HATED it...then went to Flax Seed Oil and it helped somewhat, but he is still concerned. Today, he suggested putting me on a clinical study of Lexiva...which I could end up staying on Kaletra in addition to taking the Combivir. According to my doctor, it seems Lexiva may help bring my cholesterol down. Everything I read suggests that Kaletra is the most preferred. It is obviously working for me, but my doctor says he doesn't want to hear I am in the ER suffering from a heart attack when I am 40 (I am currently 30). Any suggestions? I am in favor of participating in studies if I can help others, but don't want to do something that could be potentially harmful. I haven't seen a lot on Lexiva. They sent me home with a bunch of stuff to read over, but would love some additional advice to make a sound decision.

Response from Dr. Young

Thanks for your post and interest in participation in clinical studies.

In general terms, it's usually safe to switch from one drug to another (within the same class), provided that your viral loads are controlled. I don't usually go around switching patients who are doing well unless there's a reason-- side effects, toxicity (like your elevation in cholesterol), pill counts or dosing frequency are a few of the reasons.

Now, be aware that I am an investigator in the study that your doctor has discussed with you-- a point that could unfairly bias me. This study is aimed at determining if it is safe to switch from Kaletra to Lexiva. In this study, patients are randomly assigned to switch at the start of the study or to wait 24 weeks. This allows the investigators to know how side effects are affected by merely participating in the study. After 24 weeks, study subjects who did not switch would be given the option to switch or continue on their original PI (in your case, Kaletra).

Lexiva (fosamprenavir, Telzir) is the newest of the HIV protease inhibitors and has been evaluated in a number of large clinical studies. It has shown very good potency and tolerability; recent analysis of patients that received ritonavir-boosted Lexiva showed that there was no significant change in the total cholesterol/HDL cholesterol ratio after 120 weeks, indicating a very favorable profile for lipids. By contrast, a significant proportion of patients taking first-line Kaletra have large elevations in both cholesterol and triglycerides (grade 3 or 4 toxicity). It are these later points that no doubt contribute to your doctor's suggestion about the study.

Indeed, you're correct that Kaletra is the "preferred" PI regimen in the US treatment guidelines; fosamprenavir is listed as an "alternate". This difference is primarily based, I believe, on the very lengthy and exhaustive clinical study data on Kaletra; newer drugs take a longer time to accumulate this information.

So, in sum, I don't think that the study is a bad one for you. You are correct that it is only through participation in studies that we learn about the pros and cons of treatment strategies; I welcome your interest.

I hope this is helpful, but with any clinical study, be sure that your doctor is able to answer all of your questions before signing on the dotted line.

Good luck, good health. BY



Previous
Confused resident
Next
first signs of thrush-active Toxo infection

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement